Last week, the FDA finally forced the drug maker of Fosamax, an osteoporosis drug, to add a warning about the risk of a Fosamax thigh bone fracture. Doctors who continue to prescribe Fosamax are continuing to expose themselves to medical malpractice lawsuits.
Fosamax (alendronate sodium) is a popular medication prescribed to treat osteoporosis and reduce the risk of fractures by preventing bone turn-over. However, side effects of Fosamax have been linked to decay of the jaw bone, known as osteonecrosis of the jaw, and reports of low-energy femur fractures, typically occurring with falls from standing height or less.
On October 13, 2010 the FDA announced that a thigh fracture warning will be added to all medications in the same family as Fosamax, the bisphosphonate family, though the FDA fell short of declaring that there was a clear-cut cause and effect relationship between the drugs and femur fractures.
During their review of the Fosamax fractures of the thigh, the FDA discovered that they all appear to be atypical subtrochanteric and diaphyseal femur fractures. These only accounted for 1% of all thigh fracture reports, but when FDA researchers looked into that group, the found that they are predominantly reported by people who have been taking Fosamax or another bisphophonate medication. The review also suggests that the fractures of the thigh from Fosamax may be connected to long-term use of bisphosphonate drugs.
Although evidence has suggested that there is a connection between Fosamax and a fracture risk for some time, the drug maker has failed to adequately warn consumers. That has now changed and this will have clear implications in the medical-legal arena. Specifically, the FDA made the following recommendations:
1) Review the new guidelines regarding Fosamax and increased femur fracture risk.
2) Notify your physician if you have any pain symptoms in the upper leg.
The FDA is continuing to review the connection between Fosamax and thigh fractures, and recommends that individuals continue to take their medication unless they are told by their doctor to stop. Doctors should consider using alternative treatments for osteoporosis patients. Patients who suffer Fosamax related fractures may invariably end up suing the prescribing physician contending that the physician should have either informed them of the risk, or simply eliminated the drug from their prescribed medication list.